Wyoming, 2015

Damaging Wind in Wyoming, June 13, 2015

June 13, 2015 · NWS UNR · 1 event in 1 county or zone

An early morning thunderstorm briefly became severe over central Weston County and produced wind gusts around 60 mph near Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm briefly became severe over central Weston County and produced wind gusts around 60 mph near Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 9:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 9:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 PM MDT FRI JUN 12 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 216 PM MDT FRI JUN 12 2015

UPPER LEVEL ANALYSIS HAS LONGWAVE TROF OVER THE WESTERN AND
CENTRAL CONUS WITH RIDGING OVER THE SOUTHEAST. SEVERAL SHORTWAVE
EMBEDDED IN THE LONGWAVE TROF...ONE OVER CALIFORNIA...ANOTHER IN
THE CENTRAL PLAINS...AND A LARGE SHORTWAVE TROF ACROSS SOUTHWEST
CANADA. ACROSS THE NORTHERN PLAINS...SKIES ARE MOSTLY SUNNY WITH
THE EXCEPTION OF FAR SOUTHERN SOUTH DAKOTA...WHICH IS ON THE EDGE
OF THE CENTRAL PLAINS SHORTWAVE. AT THE SURFACE...AXIS OF HIGH
PRESSURE STRETCHES FROM MINNESOTA...SOUTH INTO EASTERN
COLORADO...WITH LOW PRESSURE AND ASSOCIATED COLD FRONT SLIDING
THROUGH SOUTHERN CANADA INTO NORTHERN MONTANA. BREEZY SOUTHERLY
BOUNDARY LAYER FLOW IS IN PLACE ACROSS THE AREA...WITH 2 PM
TEMPERATURES IN THE 70S.

FOR TONIGHT...WEAK WESTERLY FLOW ALOFT IN PLACE WITH CANADIAN
SHORTWAVE SLOWLY SHIFTING EAST. SOUTHERLY BOUNDARY LAYER FLOW
CONTINUES. CLOUDS WILL INCREASE FROM THE NORTH AND WEST...AS A
WEAK SHORTWAVE EJECTS OUT OF THE CANADIAN TROF AND MOVES ACROSS
MONTANA INTO WESTERN NORTH DAKOTA. A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN EXTREMITIES OF
THE FORECAST AREA. LOWS WILL MOSTLY BE IN THE 50S.

ON SATURDAY...CANADIAN UPPER TROF WILL SLOWLY MOVE INTO MONTANA
DURING THE DAY. THE SURFACE COLD FRONT ACROSS NORTHERN MONTANA
WILL SLOWLY MOVE INTO THE FORECAST AREA DURING THE DAY AND THEN
LIKELY STALL OUT OVER NORTH CENTRAL INTO WESTERN SD SATURDAY
NIGHT. CHANCES FOR SHOWERS AND STORMS WILL INCREASE DURING THE
AFTERNOON AND EVENING NEAR THE FRONT...WITH THE BEST CHANCES FROM
THE BLACK HILLS INTO NORTHWEST AND WEST CENTRAL SD. CHANCES FOR
STRONGER STORMS DURING THE AFTERNOON WILL BE MAINLY TO THE
NORTHEAST OF THE BLACK HILLS...WHERE INSTABILITY AND SHEAR COULD
BE SUFFICIENT FOR ISOLATED STRONG TO MARGINALLY SEVERE STORMS.
LATER IN THE EVENING...STEEP LAPSE RATES AND ADEQUATE SHEAR COULD
PRODUCE SOME ISOLATED STRONG STORMS ACROSS NORTHEAST WY AND FAR
WESTERN SD. HIGHS WILL RANGE FROM THE LOWER 70S OVER NORTHEAST WY
AND THE BLACK HILLS TO THE MID 80S OVER SOUTH CENTRAL SD.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 216 PM MDT FRI JUN 12 2015

AS STORM SYSTEM MOVES ACROSS NORTHWESTERN US...UPPER TROF
FLATTENS INTO A BROAD TROF WITH SOUTHWEST FLOW OVER FORECAST AREA
TRANSITIONING TO MORE ZONAL WESTERLY FLOW WITH SEVERAL EMBEDDED
SHORT WAVES TRACKING ALONG DURING THE EXTENDED TIME FRAME. CHANCES
OF PRECIPITATION CONTINUE SUNDAY BEHIND FRONTAL PASSAGE AS
SURFACE HIGH PUSHES SOUTHWARD FROM CANADA WITH E-NE FLOW OVER THE
AREA. MODELS HAVE SLOWED DOWN THE STRONGEST WAVE AND NOW BRING IT
THROUGH THE NORTHERN PLAINS TUES INTO TUES NIGHT...WITH THE 12Z
GFS A LITTLE FASTER THAN THE ECMWF...BUT BOTH SHOW IT ALONG ND-SD
STATE LINE. THIS SYSTEM COULD PRODUCE HEAVY RAIN...MAINLY OVER
SOUTH DAKOTA...WITH THE HEAVIEST AMOUNTS EAST OF THE BLACK HILLS.
ANOTHER UPPER TROF APPROACHES THE NORTHERN PLAINS TOWARD THE END
OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1018 PM MDT FRI JUN 12 2015

A TROUGH OF LOW PRESSURE WILL PUSH INTO THE AREA TONIGHT. ISOLD-
SCT TS WILL BE POSSIBLE AHEAD OF THE TROUGH...MAINLY ACROSS NE WY
AND NW SD. GUSTY NW WINDS WILL BE POSSIBLE FOR A PERIOD EARLY SAT
MORNING AS AN OUTFLOW BOUNDARY PUSHES SE OUT OF CONVECTION TO THE
NORTH. OTHERWISE...WINDS WILL VEER NW BEHIND THE SFC TROUGH SAT.
ADDITIONAL ISOLD TS WILL BE POSSIBLE SAT AFTERNOON OVER NE WY
THROUGH WESTERN SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...55
AVIATION...JC
Hazardous weather outlook, Jun 12, 5:46 AM MST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
646 AM MDT FRI JUN 12 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
646 AM MDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR NORTHEAST
WYOMING INTO FAR NORTHWEST SOUTH DAKOTA TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DAILY CHANCES FOR THUNDERSTORMS WILL RETURN ON SATURDAY AND
PERSIST INTO NEXT WEEK. ISOLATED STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY
EVENING...MAINLY TO THE NORTHEAST OF THE BLACK HILLS. HAIL AND
GUSTY WINDS CAN BE EXPECTED WITH THE STRONGER STORMS. THE CHANCE
FOR A FEW STRONG TO MARGINALLY SEVERE STORMS WILL SHIFT TO MAINLY
SOUTHERN SOUTH DAKOTA ON SUNDAY.

THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE LATE MONDAY INTO
TUESDAY AS A STRONGER UPPER LEVEL SYSTEM CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 13, 12:00 AM MST
Where
Weston County, 5.17 mi NNW of Osage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.046, -104.469

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576313.